- Short report
- Open Access
Japanese experience of hydrogen sulfide: the suicide craze in 2008
© Morii et al; licensee BioMed Central Ltd. 2010
- Received: 23 April 2010
- Accepted: 29 September 2010
- Published: 29 September 2010
Most of hydrogen sulfide poisoning has been reported as industrial accidents in Japan. However, since January 2008, a burgeoning of suicide attempts using homemade hydrogen sulfide gas has become evident. By April 2008, the fad escalated into a chain reaction nationwide. Mortality of the poisoning was very high. There were 220 cases of attempted gas suicides during the period of March 27 to June 15, killing 208. An introduction of new method of making the gas, transmitted through message boards on the internet, was blamed for this "outbreak". The new method entailed mixing bath additive and toilet detergent. The National Police Agency instructed internet providers to remove information that could be harmful. Of the victims of the fad in 2008, several cases were serious enough that family members were involved and died. Paramedics and caregivers were also injured secondarily by the gas. This fad has rapidly spread by internet communication, and can happen anywhere in the world.
- Suicide Attempt
- Hydrogen Sulfide
- Industrial Accident
- Message Board
This new method was first reported in 2007. Because of the burst of gas production in the reaction, it may involve passersby and rescue personnel, not just the person attempting suicide. Of the victims of the fad in 2008, several cases were serious enough that family members trying to rescue their sons or daughters were directly affected and died. In cases where the suicide attempt occurred in a hotel, guests were evacuated. Because of its high water solubility, evaporated gas from the wet clothes of patients can cause secondary poisoning to paramedics and caregivers, too.
Effects of H2S at various concentrations
Concentration of H2S, ppm
Symptoms of exposure
Pungent smell mimicking "rotten egg"
Becoming paralyzed in a few minutes
Photophobia, lacrimation, rhinorrhea, cyanosis, pulmonary edema
Headache, nausea, vomiting, diarrhea, dizziness, palpitation, tachycardia, hypotension, muscle fasciculation, muscle weakness, apnea, disorientation, coma
Respiratory arrest within 30 to 60 min
Collapsing momentarily or knocked down
Dying immediately within a breath
H2S inhibits enzymes in mitochondria by binding with Fe3+ of cytochrome oxidase. This reaction blocks cellular respiration, and interferes with oxygen utilization at the cellular level. Cyanogen compounds act the same way, and the toxicity is similar. Treatment for H2S poisoning is similar to that for cyanogen compounds, as described below.
Treatment of H2S gas poisoning
#. If spontaneous breathing remains, encourage amyl nitrite
inhalation from the nasal airway tract.
#. Until sodium nitrite is ready, repeat inhalation every 2 to 3 min.
#. Dissolve 0.6 g sodium nitrite to 20 ml of distilled water for injection to make a 3% solution.
#. Intravenously administer 10 ml (for child, 0.12-0.33 ml/kg) of the 3% sodium nitrite solution over 20 min or longer.
#. Sodium nitrite is not on the market as a medicine, therefore, it requires preparation in each hospital using reagent sodium nitrite.
#. Sodium thiosulfate is not efficacious, though it is used to treat cyanogen poisoning. (sodium thiosulfate does not have any negative effect for treatment of H2S poisoning.)
The efficacy and administration method of this drug have been discussed in some Japanese language articles. Here is a brief review of those findings. The level of Met-Hb should be monitored when nitrite salt is used as a treatment for H2S poisoning. Although some experts say that the target Met-Hb level is approximately 30%, it seems feasible to keep the Met-Hb level under 25% with a concern of hypoxemia from methemoglobinemia. One anecdotal report described a case in which the patient was successfully saved with a maximum Met-Hb level as low as 14%. Although early administration of this treatment is desirable, there have been cases of both mortality and survival even after patients had entered a state of shock. Another anecdotal study reports that a patient survived without converting hemoglobin to methemoglobin by nitrite salt. However, the severity of those reported cases is assumed to vary, and the method of drug administration is not well established. There is insufficient data to support the widespread use of nitrite salt for H2S poisoning.
Stirring bath additive and toilet detergent produces a great quantity of lethal gas, more than what is required for an individual suicide from H2S. Therefore, this can be deleterious for neighbors and rescuers. In the unfortunate fad of 2008, several families of people who attempted suicide became victims themselves. Paramedics and caregivers were also reported to have become injured secondarily. The Tokyo Fire Department alerted family members, neighbors, and hotel staff not to enter any rooms where H2S was suspected to have been made. Closed rooms or cars proved to be extremely dangerous to enter in an attempt to save loved ones or customers before paramedics arrived.
For paramedics and caregivers, management of a C disaster based on the NBC (Nuclear, Biological and Chemical) disaster is sometimes necessary. After a patient is evacuated, first-step procedures or treatments should be performed in an airy space. Undressing, dry decontamination, is undoubtedly necessary, and if discolored skin is evident, water decontamination such as showering should also be considered. Because H2S gas is detected in patient expiration, mouth-to-mouth resuscitation is not indicated. An ambulance is a small, enclosed space, so exhaled H2S gas from a patient can potentially cause poisoning of paramedics. When transferring a patient with H2S poisoning, all windows should be opened and the vehicle should be well ventilated. Accurate decontamination in the field and in-car ventilation are the most important things to keep paramedics safe from secondary injury. In the same way, caregivers should treat and decontaminate patients outside of the hospital, behind partitions, for example. However, in most of the cases of H2S suicide, the victim is the only person to treat. Considering the time it takes to set up a partition, it is not clear how far we should proceed with this method.
In conclusion, H2S gas suicide attempts are of an extremely high mortality rate. The gas can also injure family, paramedics and caregivers. More research is needed into the potential dangers to first responders before hospitals and other agencies can make comprehensive plans about how to deal with victims. This fad spread rapidly by internet communication, and can happen anywhere in the world with chemicals readily available for purchase online.
- Knight LD, Presnell SE: Death by sewer gas: case report of a double fatality and review of the literature. Am J Forensic Med Pathol 2005, 26(2):181–5.PubMedGoogle Scholar
- Truscott A: Suicide fad threatens neighbours, rescuers. CMAJ 2008, 179(4):312–3.PubMed CentralView ArticlePubMedGoogle Scholar
- Morii D, Miyagatani Y, Nakamae N: 【神経救急 見落しがちな神経疾患を中心に】神経中毒 硫化水素中毒. Clinical Neuroscience 2009, 27(8):894–896.Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.